Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 55, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 10, 2006, 5:34 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 10, 2006, 5:34 PM HST (03:34 UTC)
- Expired
- Mar 10, 2006, 8:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 3.6 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGHW50 PHFO 110340 FFWHFO HIC007-110630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 534 PM HST FRI MAR 10 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 830 PM HST * AT 530 PM HST...RADAR SHOWED HEAVY RAIN ALONG A LINE FROM THE NA PALI COAST TO NEAR KIPU. ALTHOUGH SHOWERS ARE MOVING NORTHWEST AT 15 MPH...THEY ARE DEVELOPING ALONG A LINE THAT WILL BRING HEAVY RAIN TO THE SAME AREAS FOR A PROLONGED PERIOD. THE HEAVY RAIN OVER THE CENTER OF THE ISLAND WILL CAUSE STREAMS TO RISE RAPIDLY...AND MAY CAUSE THE HANALEI RIVER TO REACH FLOOD STAGE ONCE AGAIN. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...WAINIHA...HANALEI...AND NA PALI STATE PARK ON THE NORTH SHORE...AS WELL AS KIPU AND PUHI ON THE SOUTHEAST SIDE. MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND... DON/T DROWN. REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 830 PM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2185 15945 2193 15930 2225 15945 2215 15978 $$ BIRCHARD
1 follow-up statement
000 WGHW70 PHFO 110500 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 700 PM HST FRI MAR 10 2006 HIC007-110700- ISLAND OF KAUAI IN KAUAI COUNTY- 700 PM HST FRI MAR 10 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 830 PM HST... AT 655 PM HST...RADAR SHOWED AN AREA OF HEAVY RAIN 8 MILES NORTHWEST OF PUHI...OR ABOUT 10 MILES NORTHWEST OF LIHUE. INDIVIDUAL SHOWERS IN THIS AREA OF RAIN MOVED TO THE NORTHWEST AT AROUND 15 MILES AN HOUR...BUT NEW ONES MOVED INTO THE AREA FROM THE SOUTHEAST. THE RAIN GAUGE ON MOUNT WAIALEALE REPORTED A RAIN RATE OF 2.1 INCHES AN HOUR. THE STREAM GAUGE ON THE WAINIHA RIVER SHOWED THE RIVER STAGE RISING TO JUST OVER 5 FEET...APPROACHING THE FLOOD STAGE OF 6 FEET. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...KALALAU VALLEY... KOKEE STATE PARK AND WAILUA. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO SEE FLASH FLOODING IN THE DARK. AVOID TRAVEL. IF YOU MUST TRAVEL...STAY ALERT FOR FLOODING AND NEVER ATTEMPT TO CROSS FAST-FLOWING OR RISING WATER IN A VEHICLE OR ON FOOT. MANY PEOPLE DIE TRYING TO DRIVE ACROSS FLOODED ROADWAYS. TURN AROUND... DON/T DROWN. ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY TO OUTRACE A FLOOD...EITHER ON FOOT OR IN A VEHICLE. DO NOT CAMP NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING. A FLASH FLOOD WATCH CONTINUES FOR KAUAI...NIIHAU...AND OAHU UNTIL 4 AM SATURDAY. THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 830 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2185 15945 2193 15930 2225 15945 2215 15978 $$ RYSHKO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 4:00 PM HST, 1 hour 34 minutes earlier.
Area forecast discussion, Mar 10, 4:00 PM HST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST FRI MAR 10 2006 .SYNOPSIS... AS A SURFACE TROUGH WEST OF KAUAI MOVES SLOWLY WEST...THE THREAT OF HEAVY RAIN OVER THE WESTERN END OF THE ISLAND CHAIN WILL SLOWLY DIMINISH. HOWEVER...THE WEATHER WILL REMAIN UNSETTLED WELL INTO NEXT WEEK...WITH TRADE WINDS FOCUSING THE SHOWERS OVER WINDWARD AND MAUKA AREAS SUNDAY AND MONDAY. MORE WIDESPREAD RAINFALL IS POSSIBLE ONCE AGAIN AROUND THE MIDDLE OF NEXT WEEK. && .DISCUSSION... CURRENTLY...A WEAK AREA OF LOW PRESSURE EXISTS JUST TO THE WEST OF KAUAI...WITH LOW CLOUD MOTIONS INDICATING THE POSSIBILITY OF A WEAK SURFACE LOW NEAR 22N 163W. WHETHER A SURFACE LOW OR SHARP SURFACE TROUGH EXISTS IN THIS AREA IS NOT OF MUCH SIGNIFICANCE FOR ISLAND WEATHER...AS LOW LEVEL CONVERGENCE EAST OF THIS FEATURE IS RESPONSIBLE FOR FUELING THE HEAVY RAINFALL OVER THE WESTERN END OF THE ISLAND CHAIN. RADAR DETECTS MOISTURE POOLED TO THE SOUTH OF KAUAI AND OAHU...BUT THE AREA OF RAIN HAS DECREASED IN BOTH COVERAGE AND INTENSITY OVER THE PAST FEW HOURS. DAYTIME HEATING...AMPLE LOW LEVEL MOISTURE AND OUR MODERATELY UNSTABLE AIR MASS HAS LED TO THE DEVELOPMENT OF HEAVY SHOWERS ALONG THE KONA SLOPES OF THE BIG ISLAND THIS AFTERNOON...WITH IMPRESSIVE SHOWER COVERAGE ABOVE ABOUT 2000 THOUSAND FEET. THE TROUGH/WEAK LOW IS FORECAST TO WEAKEN IN PLACE WEST OF KAUAI... AND THEN MOVE WEST AND DISSIPATE ON SUNDAY. CONVERGENCE EAST OF THIS BOUNDARY WILL CONTINUE TO THREATEN KAUAI COUNTY AND OAHU WITH HEAVY RAINFALL OVERNIGHT...DESPITE THE NOTED SHORT TERM DECREASE IN SHOWER COVERAGE. THEREFORE...HAVE ELECTED TO EXTEND THE FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE ISLANDS FROM OAHU WESTWARD. AS THE SURFACE TROUGH WEAKENS ON SUNDAY...A MID AND UPPER LEVEL TROUGH BEGINS TO APPROACH FROM THE WEST WHILE DEEPENING. WHILE THE SURFACE /TRADE WIND/ FLOW DOES NOT APPEAR TO BE AFFECTED BY THIS DISTURBANCE ALOFT...COLD TEMPERATURES IN THE MID LEVELS WILL LIKELY ACT TO DESTABILIZE THE ATMOSPHERE LATE SUNDAY THROUGH MONDAY. THIS WILL LIKELY TAKE THE FORM OF A WET TRADE WIND PATTERN...WITH SHOWERS FOCUSING WINDWARD AND MAUKA. THIS LOW ALOFT WEAKENS ON TUESDAY...AND WILL LIKELY LEAD TO A DECREASE IN SHOWER COVERAGE AT THAT TIME...BUT THIS MAY NOT LAST LONG. BY WEDNESDAY A CUT OFF LOW DEVELOPS NORTHWEST OF THE ISLANDS...WITH THE LOW LEVEL FLOW BECOMING SOUTHEASTERLY NEAR THE ISLANDS ONCE AGAIN. THIS COULD LEAD TO ANOTHER ROUND OF WIDESPREAD HEAVY RAIN FOR THE ISLANDS FROM WEDNESDAY ONWARD. GIVEN THIS IS DAY 5 IN MODEL RUNS...IT NEEDS TO BE TAKEN WITH A GRAIN OF SALT...BUT IT IS WORTH NOTING THAT GLOBAL MODELS SHARE A CONSENSUS ON THE PRESENCE OF A CUT OFF LOW...WHICH ADDS SOME CREDIBILITY TO THE IDEA. && .MARINE... A HIGH SURF ADVISORY WILL REMAIN IN EFFECT FOR EAST FACING SHORES OVERNIGHT DUE TO THE PRESENCE OF STRONGER TRADE WINDS OFFSHORE TO THE EAST AND NORTHEAST OF THE ISLANDS. THIS HIGH SURF IS EXPECTED TO GRADUALLY DIMINISH TONIGHT. SURF ALONG SOUTH FACING SHORES IS ELEVATED TODAY...AND WILL DECREASE SLIGHTLY SATURDAY. ALTHOUGH AN ADVISORY HAS NOT BEEN ISSUED...MARINERS AND BEACHGOERS SHOULD BE AWARE OF THE UNSEASONABLE SWELL ALONG SOUTH FACING SHORES. THE SMALL CRAFT ADVISORY FOR WINDWARD WATERS HAS ALSO BEEN EXTENDED THROUGH EARLY SATURDAY MORNING AS THE GRADIENT EAST OF THE SURFACE TROUGH... OVER THE ISLANDS...REMAINS RATHER TIGHT. AS THE TROUGH WEAKENS AND DISTANCES ITSELF FROM OUR COASTAL WATERS...EXPECT WINDS TO DIMINISH SLIGHTLY ON SATURDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR NIIHAU KAUAI AND OAHU THROUGH 4 AM SATURDAY. SMALL CRAFT ADVISORY FOR ALL CHANNELS EXCEPT KAUAI CHANNEL..AND ALL WINDWARD WATERS THROUGH 4 AM SATURDAY. && BIRCHARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 2:34 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 11, 5:25 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.